Kansas, 2007

Hail and Damaging Wind in Kansas, August 28, 2007

August 28, 2007 · NWS GLD · 2 events in 1 county or zone

Thunderstorms produced an isolated severe hail report in Graham county, Kansas during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produced an isolated severe hail report in Graham county, Kansas during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 28, 2:24 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Aug 28, 2:24 PM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT TUE AUG 28 2007

.DISCUSSION...16Z WATER VAPOR IMAGERY INDICATES SHORT WAVE TROUGH
JUST BEGINNING TO ENTER THE CWA...WITH FAIRLY DISTINCT AREA OF
SUBSIDENCE AND DRYING BEHIND IT. AT THE SFC COLD FRONT WAS BETWEEN
MCK AND HLC AND EXTENDED SOUTHWEST ACROSS THE SOUTHERN CWA. OVERALL
NAM/GFS INITIALIZED REASONABLY WELL WITH 12Z DATA. MAIN FORECAST
CONCERNS WILL BE PRECIP/THUNDER CHANCES AND TEMPS THROUGH THE SHORT
TERM.

TONIGHT...MAIN CONCERNS WILL CENTER AROUND THE TIMING OF THE COLD
FRONT. STILL LOOKS LIKE THE BULK OF THE PRECIPITATION WILL BE ALONG
AND JUST BEHIND THE COLD FRONT...WITH SHORT RANGE MODELS REALLY
DIFFERENT WITH THE TIMING. AM LEANING TOWARDS A SREF MEAN/NAM
SOLUTION WHICH SHOULD WIND DOWN PRECIP CHANCES THROUGH THE EVENING.
ANOTHER SURGE OF COLD AIR...WHICH MAY BE THE ACTUAL FRONT IS
BEGINNING TO SLIDE ACROSS WESTERN NEBRASKA AND MAY SEE ANOTHER AREA
OF CONVECTION DEVELOP ALONG IT IN THE NORTHWEST. IF STORMS CAN GET
GOING IN THE SOUTHEAST...STORM MOTIONS REMAIN PARALLEL TO THE SFC
FORCING MAY SEE SOME TRAINING OF CELLS AND A HEAVY RAIN THREAT.
OVERNIGHT COOLER AND MORE HUMID AIR WORKS INTO THE AIR WORKS INTO
THE AREA. SOUNDINGS INDICATE FAIRLY DEEP SATURATED AIRMASS ACROSS
MUCH OF THE AREA AND WITH WIDESPREAD OROGRAPHIC FORCING WILL LIKELY
SEE THE DEVELOPMENT OF FOG AND STRATUS...WITH PERHAPS DRIZZLE IN THE
WEST.

TOMORROW-TOMORROW NIGHT...WIDESPREAD STRATUS AND FOG WILL BE ONGOING
THROUGH THE MORNING HOURS AND POSSIBLY INTO THE EARLY AFTERNOON AS
EASTERLY WINDS BEHIND THE COLD FRONT WILL HELP MAINTAIN STRATUS.
ALTHOUGH CLOUDS SHOULD SEVERELY LIMIT HEATING...SOUNDING PROFILES
INDICATE POTENTIAL FOR SHALLOW CONVECTION TO DEVELOP DURING THE
AFTERNOON WITH PEAK HEATING. RIGHT NOW IT DOESNT LOOK LIKE DEEP
CONVECTION BUT COLD SEE A FEW LIGHT SHOWERS. ANY PRECIPITATION WILL
BE DIURNALLY BASED AND BE DONE BEFORE SUNSET. WITH MOIST AIRMASS IN
PLACE AND POSSIBLY SMALL DIURNAL RANGES...ENVIRONMENT SHOULD BE
PRECONDITIONED FOR ANOTHER ROUND OF FOG DESPITE WINDS BECOMING MORE
SOUTHERLY.

THURS-FRIDAY...H5 RIDGE WILL BEGIN TO REAMPLIFY AND SHIFT EASTWARD
ACROSS THE AREA. A WEAK SHORTWAVE TROUGH WILL SLIDE OVER THE AREA ON
THURSDAY...AND WITH DEVELOPING SFC TROUGH WILL LEAVE ISOLATED POPS
GOING IN THE EVENING. ALSO WILL THROW IN SOME PATCHY FOG UNDER THE
SFC RIDGE AXIS FOR FRIDAY MORNING. STILL A LITTLE UNSURE ABOUT HOW
MUCH DRIER THIS AIRMASS WILL BE...BUT IF THERE IS ANY RESIDUAL
MOISTURE AROUND THE EASTERN CWA WILL BE IN A GOOD SPOT FOR FOG
DEVELOPMENT. ON FRIDAY COOL SFC HIGH WILL CONTINUE TO BUILD INTO THE
AREA. AS UPPER RIDGE OVERSPREADS THE REGION...LEADING TO DRY
CONDITIONS.

IN THE EXTENDED (FRIDAY AFTERNOON-TUESDAY)...GFS ENSEMBLES CONTINUE
TO SHOW FAIRLY LOW DEVIATIONS ACROSS THE AREA THROUGH THE EXTENDED
PERIOD. SOME SMALL AMPLIFICATION DIFFERENCES EXIST BETWEEN THE ECMWF
AND THE OPERATIONAL GFS...BUT OVERALL DIFFERENCES ARE SMALL WITH THE
SYNOPTIC HEIGHT FIELD. ENSEMBLE CONFIDENCE PLOTS AT GLD SHOW VERY
LOW STANDARD DEVIATIONS THROUGH THE EXTENDED...SO WILL LIKELY KEEP
FORECAST NEAR 06Z GFS MEAN. ALL IN ALL...LITTLE CHANGES WERE NEEDED
TO THE GOING FORECAST...ALTHOUGH AM STILL CONCERNED THAT SFC HIGH
WILL HOLD TEMPS BACK A LITTLE AND ALSO BRING IN SOME DRIER AIR
LEADING TO COOLER LOWS. WILL KEEP TEMPS A FEW DEGREES COOLER THAN
AVAILABLE GUIDANCE.

&&

.AVIATION...

ISOLATED -TSRA ARE POSSIBLE FOR BOTH KGLD AND KMCK TAF SITES THROUGH
00Z WITH A CONTINUED CHANCE AT KMCK FOR A FEW HOURS THEREAFTER AS A
TROUGH/WIND SHIFT LINE LINGERS IN THE AREA. AS WINDS SWITCH TO THE
EAST/NORTHEAST AFTER 06Z EXPECT LOW CLOUDS/CIGS TO MOVE INTO THE
AREA FROM THE NORTH. IFR CONDITIONS FOR CIGS EXPECTED IN THE KMCK
AREA BY 09Z AND AT KGLD AROUND OR SHORTLY AFTER 08Z FOR BOTH CIGS
AND VIS. UPSLOPE COMPONENT AND MOISTURE FAVOR THE WESTERN 1/3 OF THE
TRI-STATE AREA INCLUDING THE KGLD AREA FOR POSSIBLE DENSE FOG.
FORECAST SOUNDINGS ALSO SUGGEST SOME DRIZZLE...FOR NOW HAVE LEFT THE
DRIZZLE OUT AND DIDNT GET TOO LOW ON THE CIGS GIVEN ITS STILL 9+
HOURS AWAY. EXPECT THE LOW CIGS/FOG TO CONTINUE THROUGH AT LEAST 16Z
BEFORE GOING TO MVFR SHORTLY THEREAFTER.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM/DDT
Hazardous weather outlook, Aug 28, 10:15 AM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT TUE AUG 28 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1015 AM MDT TUE AUG 28 2007 /1115 AM CDT TUE AUG 28 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE WEST
PROVIDING ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON. THE
HIGHEST PROBABILITY OF THUNDERSTORMS WILL BE ALONG AND AHEAD OF A
SURFACE TROUGH EXTENDING FROM MCCOOK NEBRASKA TO NORTON...HILL
CITY AND GOVE KANSAS LATE IN THE DAY THROUGH EARLY EVENING. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT.

THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UPSLOPE CONDITIONS MAY CAUSE A FEW THUNDERSTORMS OVER EASTERN
COLORADO THURSDAY AND FRIDAY AFTERNOON AND EVENING. THE MAIN
THREAT WITH ANY OF THE STORMS WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
EVENING FOR THOSE IN RED WILLOW...NORTON...GRAHAM AND GOVE
COUNTIES.

DDT

The radar

The Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Graham

When
August 28, 7:30 PM CST
Where
Graham County, 6 mi SSE of Bogue
Measured
0.88 in hail
Reported by
Public
Coordinates
39.290, -99.657

Thunderstorm Wind, Graham

When
August 28, 7:30 PM CST
Where
Graham County, 6 mi SSE of Bogue
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.290, -99.657

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53037, 53038.